Document Open Access Logo

Covering Points by Hyperplanes and Related Problems

Authors Zuzana Patáková , Micha Sharir



PDF
Thumbnail PDF

File

LIPIcs.SoCG.2022.57.pdf
  • Filesize: 0.57 MB
  • 7 pages

Document Identifiers

Author Details

Zuzana Patáková
  • Department of Algebra, Faculty of Mathematics and Physics, Charles University, Prague, Czech Republic
Micha Sharir
  • School of Computer Science, Tel Aviv University, Tel Aviv, Israel

Acknowledgements

The authors thank Peyman Afshani for sharing his thoughts with us concerning this problem.

Cite AsGet BibTex

Zuzana Patáková and Micha Sharir. Covering Points by Hyperplanes and Related Problems. In 38th International Symposium on Computational Geometry (SoCG 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 224, pp. 57:1-57:7, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2022)
https://doi.org/10.4230/LIPIcs.SoCG.2022.57

Abstract

For a set P of n points in ℝ^d, for any d ≥ 2, a hyperplane h is called k-rich with respect to P if it contains at least k points of P. Answering and generalizing a question asked by Peyman Afshani, we show that if the number of k-rich hyperplanes in ℝ^d, d ≥ 3, is at least Ω(n^d/k^α + n/k), with a sufficiently large constant of proportionality and with d ≤ α < 2d-1, then there exists a (d-2)-flat that contains Ω(k^{(2d-1-α)/(d-1)}) points of P. We also present upper bound constructions that give instances in which the above lower bound is tight. An extension of our analysis yields similar lower bounds for k-rich spheres.

Subject Classification

ACM Subject Classification
  • Theory of computation → Computational geometry
Keywords
  • Rich hyperplanes
  • Incidences
  • Covering points by hyperplanes

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. P. Afshani, E. Berglin, I. van Duijn, and J. S. Nielsen. Applications of incidence bounds in point covering problems. In Proc. 32nd ACM Sympos. Comput. Geom., pages 60:1-60:15, 2016. Google Scholar
  2. P. K. Agarwal and B. Aronov. Counting facets and incidences. Discrete Comput. Geom., 7:359-369, 1992. Google Scholar
  3. P. K. Agarwal and J. Pach. Combinatorial Geometry. Wiley-Interscience, NY, 1995. Google Scholar
  4. R. Apfelbaum and M. Sharir. Large bipartite graphs in incidence graphs of points and hyperplanes. SIAM J. Discrete Math., 21:707-725, 2007. Google Scholar
  5. P. Brass and C. Knauer. On counting point-hyperplane incidences. Comput. Geom. Theory Appls., 25:13-20, 2003. Google Scholar
  6. T. M. Chan. Optimal partition trees. Discrete Comput. Geom., 47:661-690, 2012. Google Scholar
  7. H. Edelsbrunner, L. Guibas, and M. Sharir. The complexity and construction of many faces in arrangements of lines and of segments. Discrete Comput. Geom., 5:61-196, 1990. Google Scholar
  8. G. Elekes. Sums versus products in number theory, algebra and Erdős geometry - a survey. In Paul Erdős and his Mathematics II, volume 11, pages 241-290. Bolyai Math. Soc. Stud., 2002. Google Scholar
  9. G. Elekes and C. Tóth. Incidences of not-too-degenerate hyperplanes. In Proc. 21st ACM Sympos. Comput. Geom., pages 13-20, 2005. Google Scholar
  10. T. Kőrigovari, V. T. Sós, and P. Turán. On a problem of K. Zarankiewicz. Colloq. Math., 3:50-57, 1954. Google Scholar
  11. V. S. A. Kumar, S. Arya, and H. Ramesh. Hardness of set cover with intersection 1. In Automata, languages and programming (Geneva, 2000), volume 1853 of Lecture Notes in Comput. Sci., pages 624-635. Springer, Berlin, 2000. Google Scholar
  12. J. Matoušek. Efficient partition trees. Discrete Comput. Geom., 8:315-334, 1992. Google Scholar
  13. N. Megiddo and A. Tamir. On the complexity of locating linear facilities in the plane. Oper. Res. Lett., 1(5):194-197, 1982. Google Scholar
  14. M. Rudnev. On the number of incidences between points and planes in three dimensions. Combinatorica, 38:219-254, 2018. Google Scholar
  15. N. Singer and M. Sudhan. Point-hyperplane incidence geometry and the log-rank conjecture. URL: http://arxiv.org/abs/2101.09592.
  16. J. Wang, W. Li, and J. Chen. A parameterized algorithm for the hyperplane-cover problem. Theor. Comput. Sci., 411:4005-4009, 2010. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail